Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Jun 28, 2020, 1:31 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 4 counties in Kansas. It took effect at Jun 29, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2020, 1:31 PM MDT (19:31 UTC)
- In effect from
- Jun 29, 2020, 12:00 PM MDT
- Expired
- Jun 29, 2020, 7:38 PM MDT
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3417 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
002 WWUS83 KGLD 281931 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 131 PM MDT Sun Jun 28 2020 COZ252>254-KSZ001-013-290615- /O.NEW.KGLD.FW.W.0018.200629T1800Z-200630T0200Z/ Yuma-Kit Carson-Cheyenne-Sherman- 131 PM MDT Sun Jun 28 2020 /231 PM CDT Sun Jun 28 2020/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TO 8 PM MDT /9 PM CDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...252...253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon MDT /1 PM CDT/ to 8 PM MDT /9 PM CDT/ Monday. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne and Fire Weather Zone 013 Sherman. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
6 follow-up statements
575 WWUS83 KGLD 282344 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 544 PM MDT Sun Jun 28 2020 COZ252>254-KSZ001-013-291400- /O.CON.KGLD.FW.W.0018.200629T1800Z-200630T0200Z/ Yuma-Kit Carson-Cheyenne-Sherman- 544 PM MDT Sun Jun 28 2020 /644 PM CDT Sun Jun 28 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TO 8 PM MDT /9 PM CDT/ MONDAY FOR WIND AND LOW RELATIVITY FOR FIRE WEATHER ZONES 001...013...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne and Fire Weather Zone 013 Sherman. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
731 WWUS83 KGLD 291027 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 427 AM MDT Mon Jun 29 2020 COZ252>254-KSZ001-013-300100- /O.CON.KGLD.FW.W.0018.200629T1800Z-200630T0200Z/ Yuma-Kit Carson-Cheyenne-Sherman- 427 AM MDT Mon Jun 29 2020 /527 AM CDT Mon Jun 29 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne and Fire Weather Zone 013 Sherman. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
663 WWUS83 KGLD 291805 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 1205 PM MDT Mon Jun 29 2020 ...RED FLAG CONDITIONS DEVELOPING THIS AFTERNOON... .Forecast update...made some slight adjustments to the forecast as drier air has moved in than previously anticipated. This will result in minimum RH readings in the single digits across east Colorado, perhaps into extreme western Kansas as well. COZ252>254-KSZ001-013-300200- /O.CON.KGLD.FW.W.0018.000000T0000Z-200630T0200Z/ Yuma-Kit Carson-Cheyenne-Sherman- 1205 PM MDT Mon Jun 29 2020 /105 PM CDT Mon Jun 29 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne and Fire Weather Zone 013 Sherman. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
199 WWUS83 KGLD 291909 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 109 PM MDT Mon Jun 29 2020 ...RED FLAG CONDITIONS DEVELOPING THIS AFTERNOON... .Forecast update...conditions behind a surface trough have become gusty across Wallace and Greeley counties in western Kansas. Therefore...the Red Flag Warning needed to be expanded. KSZ027-041-300200- /O.EXA.KGLD.FW.W.0018.000000T0000Z-200630T0200Z/ Wallace-Greeley- 109 PM MDT Mon Jun 29 2020 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027 AND 041... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM MDT this evening. * Affected Area...In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Winds...South 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ252>254-KSZ001-013-300200- /O.CON.KGLD.FW.W.0018.000000T0000Z-200630T0200Z/ Yuma-Kit Carson-Cheyenne-Sherman- 109 PM MDT Mon Jun 29 2020 /209 PM CDT Mon Jun 29 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne and Fire Weather Zone 013 Sherman. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
600 WWUS83 KGLD 292045 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 245 PM MDT Mon Jun 29 2020 ...RED FLAG CONDITIONS TO PERSIST UNTIL EARLY EVENING HOURS... COZ252>254-KSZ001-013-027-041-300200- /O.CON.KGLD.FW.W.0018.000000T0000Z-200630T0200Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley- 245 PM MDT Mon Jun 29 2020 /345 PM CDT Mon Jun 29 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...027...041...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Winds...South 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 8 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
651 WWUS83 KGLD 300138 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 738 PM MDT Mon Jun 29 2020 COZ252>254-KSZ001-013-027-041-300245- /O.CAN.KGLD.FW.W.0018.000000T0000Z-200630T0200Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley- 738 PM MDT Mon Jun 29 2020 /838 PM CDT Mon Jun 29 2020/ ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 001...013...027...041...252...253 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning. Red Flag Warning criteria is no longer being met. Temperatures are cooling and relative humidity values are rising. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jun 28, 11:47 AM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 28, 11:47 AM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1147 AM MDT Sun Jun 28 2020 .SHORT TERM...(Today through Monday night) Issued at 233 AM MDT Sun Jun 28 2020 A strong line of thunderstorms exited the region to the east early this morning, as additional storms developed south of Interstate 70. 500mb RAP analysis and satellite imagery showed a shortwave over the eastern portion of the area, with the MCS out ahead in northern Kansas/southern Nebraska. Meanwhile, a closed low was tracking south into the Pacific Northwest from Canada as an upper trough extended south along the west coast. At 2 AM MT, winds were southerly around 10 mph, with temperatures mainly in the 60s and low 70s while clouds cleared from west to east. The warming trend continues today, as southwest flow develops aloft ahead of the west coast trough. Highs will be in the upper 90s to near 100 degrees with sunny skies and south winds at 10 to 15 mph. A fairly dry air mass is expected, and relative humidity values should fall as low as 10 to 15 percent along and west of a line from Benkelman to Goodland to Russell Springs, resulting in near critical fire weather conditions. For tonight, a disturbance pushes through the southwest flow on the periphery of the upper trough, generating thunderstorms along the Rockies. Could not rule out a thunderstorm or two crossing through Yuma County early this evening, and have inserted slight chance PoPs. However, confidence is low due to capping in place. Temperatures fall into the 60s and low 70s tonight with mostly clear to partly cloudy skies. On Monday, the closed low is centered over Idaho, then starts to lift northeast. Dry conditions are expected with sunny skies prevailing and temperatures peaking between 97 and 104 degrees across the area. Relative humidities are set to fall into the 10 to 15 percent range, this time along and west of Highway 27. Winds look to stay below highlight criteria, resulting in near critical fire weather conditions once again. Monday night will be quiet, with lows in the upper 50s to low 70s from west to east. .LONG TERM...(Tuesday through Saturday) Issued at 223 AM MDT Sun Jun 28 2020 For this part of the forecast the upper level trough over the Great Basin lifts northeast across the Plains mid week as the ridge over Mexico builds north onto the Plains. There look to be minor troughs moving through the 500mb flow over the forecast area during this time. The latest SPC outlook is highlighting Tuesday for severe weather. This is the day the trough over Great Basin will be moving onto the Plains and over the forecast area. The weather pattern looks very similar to the last couple of days when we had a line or cluster of storms develop west of the forecast area and move through during the evening. The presence of a surface trough/weak cold front will serve as a focus for storm development during the afternoon. After Tuesday the upper level forcing will be weaker as the ridge builds onto the Plains. Confidence of severe weather falls as a result. The next best chance for rainfall will be Friday afternoon over the west half of the forecast area. There will be a slight chance for thunderstorms on Saturday. Looking at the GEFS precipitation forecast, there highest chances for rainfall will be over Southeast Colorado. These chances may extend into the western part of the forecast area. Those with outdoor plans will need to pay attention to the forecast for the evening. The hot weather will cause elevated to near critical fire weather conditions to occur for the west half of the forecast area each afternoon through Friday. The day that looks most favorable for fire weather conditions is Thursday afternoon when winds could gust to 30 MPH. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1144 AM MDT Sun Jun 28 2020 VFR conditions will prevail at both terminals tonight as any thunderstorms will remain to the west of the area. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JBH LONG TERM...JTL AVIATION...JRM
Hazardous weather outlook, Jun 28, 10:34 AM MDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1034 AM MDT Sun Jun 28 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1034 AM MDT Sun Jun 28 2020 /1134 AM CDT Sun Jun 28 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible after 3 PM MDT across eastern Colorado. Severe thunderstorms are not expected, with lightning and gusty winds the primary threat with any storm that forms. Near critical fire weather conditions are expected this afternoon and early evening for locations along and west of a line from Benkelman to Goodland to Russell Springs. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Elevated to near critical fire weather conditions are possible Monday through Friday afternoons across eastern Colorado into parts of northwest Kansas. A few strong to severe thunderstorms are possible across the majority of the region Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:18 PM MDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jun 27, 6:22 PM MDT | Special Weather Statement | GLD | Yuma | 23 min |
| Jun 27, 6:35 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Jun 27, 6:51 PM MDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| Jun 27, 6:56 PM MDT | Special Weather Statement | GLD | Yuma | 34 min |
| Jun 27, 7:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| Jun 27, 7:15 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Jun 27, 7:51 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 39 min |
| Jun 27, 8:21 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas, Wallace | 39 min |
| Jun 27, 8:28 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 47 min |
| Jun 27, 8:58 PM MDT | Special Weather Statement | GLD | Logan | 17 min |
| Jun 27, 9:10 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| Jun 27, 9:26 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 49 min |
| Jun 27, 9:35 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 25 min |
| Jun 27, 9:59 PM MDT | Special Weather Statement | GLD | Decatur, Sheridan | 16 min |
| Jun 27, 10:09 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| Jun 27, 10:54 PM MDT | Special Weather Statement | GLD | Graham | 21 min |
| Jun 28, 1:02 AM MDT | Special Weather Statement | GLD | Gove, Graham, Logan, Sheridan | 43 min |
| Jun 28, 1:43 AM MDT | Special Weather Statement | GLD | Gove, Graham, Sheridan | 47 min |
Nearby
Red Flag Warnings in Kansas, 2020Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.